Alert archive / Texas / High Wind Warnings in 2019

High Wind Warning 43, NWS Midland/Odessa, TX

December 15, 2019Culberson County, Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Dec 15, 2019, 2:03 AM CST for Culberson County, Texas; Eddy County, New Mexico. It took effect at Dec 15, 2019, 9:00 AM CST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 15, 2019, 2:03 AM CST (08:03 UTC)
In effect from
Dec 15, 2019, 9:00 AM CST
Expired
Dec 15, 2019, 9:00 PM CST
In force
12 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3191 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

052 
WWUS74 KMAF 150803
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
203 AM CST Sun Dec 15 2019

NMZ027-TXZ270-271-152100-
/O.UPG.KMAF.HW.A.0037.191215T1500Z-191216T0300Z/
/O.NEW.KMAF.HW.W.0043.191215T1500Z-191216T0300Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
103 AM MST Sun Dec 15 2019

...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 PM MST
THIS EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From 8 AM this morning to 8 PM MST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TXZ277-152100-
/O.UPG.KMAF.HW.A.0037.191215T1500Z-191216T0300Z/
/O.NEW.KMAF.WI.Y.0024.191215T1500Z-191216T0300Z/
Davis Mountains-
Including the city of Fort Davis
203 AM CST Sun Dec 15 2019

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 9 PM CST
THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Davis Mountains.

* WHEN...From 9 AM this morning to 9 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TXZ272-273-152100-
/O.NEW.KMAF.WI.Y.0024.191215T1500Z-191216T0300Z/
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Including the city of Van Horn
203 AM CST Sun Dec 15 2019

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 9 PM CST
THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Van Horn and Highway 54 Corridor, and Eastern 
  Culberson County.

* WHEN...From 9 AM this morning to 9 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
2 follow-up statements
553 
WWUS74 KMAF 151822
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1222 PM CST Sun Dec 15 2019

NMZ027-TXZ270-271-160300-
/O.CON.KMAF.HW.W.0043.000000T0000Z-191216T0300Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
1122 AM MST Sun Dec 15 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From now until to 8 PM MST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Travel will be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-TXZ278-160300-
/O.EXA.KMAF.WI.Y.0024.000000T0000Z-191216T0300Z/
Eddy County Plains-Davis Mountains Foothills-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
and Alpine
1222 PM CST Sun Dec 15 2019 /1122 AM MST Sun Dec 15 2019/

...WIND ADVISORY IN EFFECT UNTIL 9 PM CST /8 PM MST/ THIS
EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...In New Mexico, Eddy County Plains. In Texas, Davis 
  Mountains Foothills.

* WHEN...From now until 9 PM CST or 8 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TXZ272-273-277-160300-
/O.CON.KMAF.WI.Y.0024.000000T0000Z-191216T0300Z/
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Davis Mountains-
Including the cities of Van Horn and Fort Davis
1222 PM CST Sun Dec 15 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Van Horn and Highway 54 Corridor, and Eastern 
  Culberson County.

* WHEN...From now until 9 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
892 
WWUS74 KMAF 152002
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
202 PM CST Sun Dec 15 2019

NMZ027-TXZ270-271-160300-
/O.CON.KMAF.HW.W.0043.000000T0000Z-191216T0300Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
102 PM MST Sun Dec 15 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From now until to 8 PM MST this evening.

* IMPACTS...Damaging winds may blow down trees and power lines. 
  Travel will be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-TXZ272-273-277-278-160300-
/O.CON.KMAF.WI.Y.0024.000000T0000Z-191216T0300Z/
Eddy County Plains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Davis Mountains-
Davis Mountains Foothills-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Van Horn, Fort Davis, and Alpine
202 PM CST Sun Dec 15 2019 /102 PM MST Sun Dec 15 2019/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST /8 PM MST/ THIS
EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Eddy County Plains, Davis Mountains Foothills, Van Horn
  and Highway 54 Corridor, and Eastern Culberson County.

* WHEN...From now until 9 PM CST or 8 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Dec 14, 10:24 PM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Dec 14, 10:24 PM CST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1024 PM CST Sat Dec 14 2019

.DISCUSSION...

&&

.AVIATION...
VFR with generally light wind overnight. Wind speeds will pick up
by midday Sunday becoming gusty out of the W/S.

&&

PREV DISCUSSION... /issued 246 PM CST Sat Dec 14 2019/

DISCUSSION...

The main weather story over the next couple of days will be strong
winds tomorrow followed by a much cooler start to next week. Zonal
flow aloft which has been responsible for quiet and dry weather will
transition to more of a southwesterly orientation tomorrow as a
500 hpa trof digs across the Four Corners region. This will cause
the 850-700 hpa height gradient to tighten over the region and
promote windy to very windy conditions. The strongest winds will
be across the Guadalupe and Delaware Mtns where a pronounced
mountain wave signature is present on the 12 km NAM co-located
with the core of the 700 hpa speed max. The big question mark is
whether strong winds will materialize across the Davis Mtns. The
latest NAM and GFS show the 700 hpa trof swinging thru late
Sunday night into Monday morning across the Davis Mtns zone which
would not coincide with daytime insolation + mixing, however there
still could be a gust or two above 50 kts at the highest peaks of
the Davis's. We will allow the next shift to make final decisions
on wind products for tomorrow. One thing that is certain will be
unseasonably warm temperatures, and perhaps near record highs
tomorrow afternoon (Record MaxT at MAF is 81F).

After the upper trof axis sweeps across the region early Monday, a
cold front will be dragged southward into the CWA and should move
south of the Pecos River by 18Z. Highs Monday will reach the 50s
in most places and still have a chance to make the 60s and 70s
along the Rio Grande. As cold air continues to advance south into
the region, temperatures will plummet into the mid 20s by Tuesday
morning! Tuesday looks like the chilliest day of the week with
highs only reaching the mid 40s as northwest flow aloft will help
to maintain northerly winds at the sfc. 500 hpa ridging returns by
Wednesday which will help moderate temperatures somewhat ahead of
another upper trof which will move onshore mid-week. The track of
the upper low assoc with this trof differs between the GFS and
ECMWF but both models do show a warming trend into next weekend
with dry conditions persisting.

-Salerno

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     49  79  37  53 /   0   0   0   0
Carlsbad                       50  73  41  55 /   0   0   0   0
Dryden                         51  84  51  68 /   0   0   0   0
Fort Stockton                  55  83  45  57 /   0   0   0   0
Guadalupe Pass                 47  66  36  48 /   0   0   0   0
Hobbs                          48  71  35  50 /   0   0   0   0
Marfa                          41  75  37  56 /   0   0   0   0
Midland Intl Airport           50  79  41  54 /   0   0   0   0
Odessa                         51  77  40  54 /   0   0   0   0
Wink                           46  81  41  57 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from 8 AM MST Sunday through Sunday evening for
     Guadalupe Mountains of Eddy County.

TX...High Wind Watch from 9 AM CST /8 AM MST/ Sunday through Sunday
     evening for Davis Mountains-Guadalupe Mountains Above 7000
     Feet-Guadalupe and Delaware Mountains.

&&
Hazardous weather outlook, Dec 14, 2:17 PM CST, 11 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
217 PM CST Sat Dec 14 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-152030-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
217 PM CST Sat Dec 14 2019 /117 PM MST Sat Dec 14 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A High Wind Watch is in effect Sunday for the Guadalupe, Delaware,
and Davis Mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 2:03 AM CSTWind AdvisoryMAFBrewster, Culberson, Jeff Davis, Presidio, Reeves19 hr

Nearby

High Wind Warnings in Texas, 2019High Wind Warnings in New Mexico, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.